Alert archive / Florida / Beach Hazards Statements in 2024

Beach Hazards Statement 1, NWS Melbourne, FL

January 4, 20245 counties in Florida

NWS Melbourne, FL issued this beach hazards statement at Jan 4, 2024, 2:18 AM EST for 5 counties in Florida. It took effect at Jan 4, 2024, 5:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2024, 2:18 AM EST (07:18 UTC)
In effect from
Jan 4, 2024, 5:00 AM EST
Expired
Jan 4, 2024, 7:00 PM EST
In force
14 hr
Issued by
NWS Melbourne, FL

Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2024-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2024-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WHUS42 KMLB 040718
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
218 AM EST Thu Jan 4 2024

FLZ141-154-159-164-347-447-647-747-050000-
/O.NEW.KMLB.BH.S.0001.240104T1000Z-240105T0000Z/
Coastal Volusia-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Mainland Southern Brevard-
Southern Brevard Barrier Islands-
218 AM EST Thu Jan 4 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Rough choppy surf and a southward flowing longshore
  current, with a Moderate risk of dangerous rip currents, exists
  in the surf zone today.

* WHERE...Coastal Volusia, Coastal Indian River, Coastal Saint
  Lucie, Coastal Martin, and Coastal Brevard Counties.

* WHEN...Through early this evening.

* IMPACTS...Breezy northerly winds will produce rough surf and a
  southward flowing longshore current today, which can push 
  swimmers into deeper water unexpectedly and make them more 
  susceptible to dangerous rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at Jan 3, 10:56 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 3, 10:56 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1056 PM EST Wed Jan 3 2024

...New UPDATE, MARINE, AVIATION...

.UPDATE...
Issued at 1050 PM EST Wed Jan 3 2024

A cold front gradually approaches central Florida tonight as
scattered rain showers develop out ahead of the front.
Temperatures are in the upper 50s to low 60s as of 10 PM and
southerly surface flow remains light for now. Recent ACARS
soundings from MCO indicate PW around 1.2-1.3", alongside poor
lapse rates and instability. 0-1km shear is increasing a bit, with
nearly 35-40kt of 0-3km shear. Though modest shear exists, the
lack of other primary ingredients for convection has led to the
removal of thunderstorm mention from this forecast update.

Scattered showers will continue overnight, gradually ending from
northwest to southeast around or shortly after daybreak Thursday.
Early morning temperatures are forecast to be in the 50s from
Orlando northward, staying closer to the low 60s south of there.
Cooler, drier air will filter south behind the front during the
day Thursday.

&&

.MARINE...
Issued at 1050 PM EST Wed Jan 3 2024

Tonight...Winds are beginning to increase at Buoy 41009 as a Small
Craft Advisory begins starting at 11 PM for all offshore zones
(20-60nm). A cold front is forecast to move southward across the
local Atlantic overnight into Thursday morning, accompanied by
scattered showers, especially from Sebastian Inlet northward.
Southwest winds increase and veer north with the gradual frontal
passage.

Small craft should exercise caution across nearshore Brevard and
the nearshore Treasure Coast waters for winds of 15-20 kt. Drier
conditions return from north to south through the early morning as
high pressure builds in behind the front.

&&

.AVIATION...
(00Z TAFS)
Issued at 1050 PM EST Wed Jan 3 2024

VFR conditions become MVFR to IFR as VCSH/-SHRA begins to end
after 07-10z. A cold front pushes south, gradually veering winds
from SW to NNW, 12z-16z Thu. Gusts to 20 kt are possible,
especially at coastal terminals. Conditions gradually improve
after 18z-21z from north to south, with CIGs returning to VFR by
the end of the TAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  53  61  49  71 /  70   0   0   0
MCO  57  64  49  73 /  60  10   0   0
MLB  59  67  53  73 /  40  20   0   0
VRB  60  71  54  75 /  30  30   0   0
LEE  52  62  46  71 /  70   0   0   0
SFB  55  64  48  73 /  70   0   0   0
ORL  56  64  48  73 /  60  10   0   0
FPR  59  72  55  75 /  20  20   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 PM EST Thursday for AMZ570-572.

     Small Craft Advisory until 11 AM EST Thursday for AMZ575.

&&

UPDATE.......Schaper
LONG TERM....Kelly
AVIATION.....Schaper
Hazardous weather outlook, Jan 3, 8:30 PM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
830 PM EST Wed Jan 3 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-041200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
830 PM EST Wed Jan 3 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Overnight, a cold front will move through the area, accompanied by
scattered showers. An isolated thunderstorm cannot be ruled out,
mainly north of Orlando.

.RIP CURRENT IMPACT...
A moderate risk of dangerous rip currents remains at all central
Florida Atlantic beaches.

.MARINE THUNDERSTORM GUST IMPACT...
Overnight, scattered showers or an isolated lightning storm could
produce wind gusts around 30 knots, along with briefly higher
seas, as they move offshore.

.WIND AND SEA IMPACT...
As a cold front approaches the area late tonight, southwesterly
winds will increase, reaching 20 to 25 knots offshore. Small Craft
Advisory conditions are expected to develop beyond 20 nautical
miles, continuing as winds begin to veer northerly closer to
daybreak Thursday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A very active subtropical jet stream will continue sending a
series of cold fronts toward Florida over the next week. The
strongest fronts are forecast to arrive on Saturday and then again
Tuesday.

While gusty winds from 25 to 35 mph are expected preceding the
fronts, there will be the potential for locally strong storms and
heavy rain with the fronts as they pass through. There remains at
least a low threat for a few severe storms on Saturday and
Tuesday. Continue to follow this outlook, our website at
weather.gov/melbourne, and our social media channels for updates
on this active weather.

Local Atlantic boating conditions will deteriorate, becoming poor
to hazardous, as the fronts move across the area.

The risk of dangerous rip currents will remain at least moderate
over the next few days.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Schaper

Nearby

Beach Hazards Statements in Florida, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.